Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 428, NWS Des Moines, IA

August 27, 2004Appanoose County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 27, 2004, 4:05 PM CDT for Appanoose County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2004, 4:05 PM CDT (21:05 UTC)
Expired
Aug 27, 2004, 5:00 PM CDT
In force
55 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Appanoose County, IA

The radar

The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-358 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 272105
SVRDMX
IAC007-272200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
406 PM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APPANOOSE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 500 PM CDT

* AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF CINCINNATI...OR ABOUT 44
  MILES SOUTHWEST OF OTTUMWA...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  6 MILES SOUTH OF NUMA AROUND 410 PM CDT...
  NEAR CINCINNATI AROUND 415 PM CDT...
  NEAR CENTERVILLE MUNICIPAL AIRPORT AROUND 420 PM CDT...
  NEAR EXLINE AROUND 425 PM CDT AND
  NEAR MOULTON AROUND 435 PM CDT.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4089 9310 4058 9309 4060 9265 4089 9266

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:22 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 27, 2:22 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
222 PM CDT FRI AUG 27 2004

.SHORT TERM...TNGT THRU SUN NGT
CONCERN RMNS TSTMS AND HVY RAIN TRENDS TNGT.  UPR LVL JET EXTENDS FM
SD INTO NRN GRTLKS AND ASSOCD RIGHT ENTRANCE RGN WL LIKELY AID
CONVECTIVE DVLPMT INVOF IA/MO BORDER.  PRIMARY SHRT WV AND FORCING
LIFTING FM NE INTO SD...BUT WEAKER WVS IN SWLY FLOW ARE ALSO
PRODUCING SOME WEAK QG FORCING INVOF FNTL BNDRY.  19Z SFC ANLYS
SHOWS CDFNT FM KS ACRS SERN IA INTO WRN WI WITH WEAK UPSTREAM WV
INVOF KTOP.  MLCAPES 1500-3000 J/KG JUST S OF IA/MO BORDER WITH
MINIMAL CINS SO DVLPMT SHOULD OCCUR SHRTLY.  VISBLE STLT IMAGERY IS
SHOWING CU BUILDING FM NERN KS INTO NWRN MO AND INTO IA JUST S OF
KOXV AS WELL.  XPC THIS AREA TO DVLP SHRTLY SPREADING INTO SERN IA
AS SFC WV TRAVERSES FNT AND RIGHT REAR QUAD EFFECTS INCR.  RUC
SOUNDINGS NR KLWD SHOW MOST OF CAPE ABV 800 MB SO OUR EVENT MAY BE
MORE ELEVATED.  RUC 800-700 MB FRONTOGENETICAL FORCING AND THETA-E
ADVCTN ENHANCE UVM OVR SERN IA 21Z-05Z.  THESE FACTORS HAVE LEAD
ME TO CONT CATEGORICAL POPS AND FLOOD WATCH.  PWS APCHG 2 INCHES
WITH DEEP WRM CLD LYR SO RAINFALL AMTS MAY AGN EXCEED AN INCH OR TWO
IN A SHRT PD OF TIME IN LOCATIONS THAT SAW SVRL INCHES LAST NGT.
MUCAPES 1500-2500 OVR SRN IA AND 0-6KM SHEAR AOA 35KTS SO WE COULD
SEE A FEW LRG HAIL EVENTS ALG WITH HVY RAINS.  DEEP FORCING LOOKS TO
END SAT MRNG...SO HAVE ENDED POPS AT THAT TIME.

SUN NGT SYS COMING ONSHORE ALG BC ATTM SHOULD DROP INTO TROF AND
AMPLIFY SLGTLY PUSHING A WEAK CDFNT THRU THE NRN PLAINS AND UPR MS
RVR VLY.  HAVE ADDED CHC POPS ABT NERN HLF DRNG THAT PD.  TEMP WISE
GUIDANCE NOT TOO DISSIMILAR...BUT HAVE GONE JUST BLO ETA/GFS MOS
COMPROMISE CONSIDERING XPCD COOL READINGS...SPCLLY MAXES.

.LONG TERM...MON THRU FRI
MDLS AND ASSOCD ENSEMBLES RMN IN SURPRISINGLY GOOD AGREEMENT THRU
MUCH OF THE WORK WEEK WITH UPR LVL RDG CROSSING N CNTRL CONUS.  PTN
BEGINS TO BREAK DOWN SOMEWHAT AS WE APCH THE WEEKEND HWVR.  ENSEMBLE
SPREAD INCRS WITH UNCERTAINTIES ABT STRENGTH AND PSN OF SHRT WVS.
OPERATIONAL RUNS SEEMS TO KEEP BEST LOW LVL JET DVLPMT AND ISENT
LIFT JUST TO OUR N AND W WITH NEWD SYS MOVMT.  H5 ENSEMBLE MEAN
SUGGESTS SLOWER EWD MOVMT OF WRN CONUS TROF SO WL LEAVE FCST DRY FOR
THE TIME BEING.

TEMPS SOMEWHAT OF A CONCERN WITH AMT OF WRM UP IN QUESTION.
ENSEMBLE GUIDANCE SPREAD LOW BUT CONSIDERING INCRG SLY FLOW WED-FRI
WL GO TWRD HIGH END OF ENSEMBLE MEMBERS WHICH IS ABT A CATEGORY ABV
CLIMO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH SERN CWA THIS EVE
IAZ075-084>086-094>097

&&

SMALL
Hazardous weather outlook, Aug 27, 12:05 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1205 PM CDT FRI AUG 27 2004

IAZ075-084>086-094>097-281100-
APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MONROE-WAPELLO-WAYNE-
1205 PM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTHEAST OF AN
OSKALOOSA TO CHARITON TO LAMONI LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORM ARE POSSIBLE OVER THE AREA LATE
THIS AFTERNOON AND ARE LIKELY THIS EVENING.  SEVERE STORMS SHOULD
STAY SOUTH OF THE AREA BUT ISOLATED STORMS MAY PRODUCE MARGINALLY
SEVERE HAIL VERY LATE THIS AFTERNOON OR THIS EVENING.  HEAVY RAIN
CAN BE EXPECTED WITH THESE STORMS.  SINCE THE SOIL IS ALREADY
SATURATED FROM PREVIOUS RAINFALL THIS WEEK...THE THREAT FOR FLASH
FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING.

IAZ061-062-073-074-081>083-092-093-281100-
ADAMS-CLARKE-JASPER-MARION-POWESHIEK-RINGGOLD-TAYLOR-UNION-WARREN-
540 AM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND EVENING.  THE MAIN THREAT FROM THESE STORMS WILL BE TORRENTIAL
RAINFALL WHICH MAY PRODUCE LOCALIZED FLASH FLOODING.  GUSTY WIND AND
MARGINALLY SEVERE HAIL ARE A LESSER THREAT AND WOULD BE ISOLATED
OCCURRENCES IF THEY OCCUR AT ALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION POSSIBLE THIS AFTERNOON AND EVENING.

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-281100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MADISON-MARSHALL-PALO ALTO-
POCAHONTAS-POLK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
540 AM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH
CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING.  SOME SMALL HAIL MAY OCCUR WITH THESE STORMS ALONG WITH
GUSTY WINDS TO 45 MPH.  HOWEVER...NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

COGIL

In the hours before

Local storm report, Aug 27, 1:45 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     EXIRA                   41.59N 94.88W
08/26/2004                   AUDUBON            IA   LAW ENFORCEMENT

            NUMEROUS TREES LIMBS DOWN.

&&

RPK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:02 PM CDTTornado WarningDMXCarroll43 min
Aug 26, 7:10 PM CDTTornado WarningDMXBoone50 min
Aug 26, 7:41 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor49 min
Aug 26, 7:46 PM CDTSevere Thunderstorm WarningDMXWebster44 min
Aug 26, 7:49 PM CDTTornado WarningDMXStory41 min
Aug 26, 7:53 PM CDTSevere Thunderstorm WarningDMXPolk37 min
Aug 26, 8:00 PM CDTTornado WarningDMXBoone30 min
Aug 26, 8:04 PM CDTSevere Thunderstorm WarningDMXAdams41 min
Aug 26, 8:26 PM CDTTornado WarningDMXStory34 min
Aug 26, 8:29 PM CDTTornado WarningDMXJasper, Marshall46 min
Aug 26, 8:33 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold57 min
Aug 26, 8:36 PM CDTTornado WarningDMXButler54 min
Aug 26, 8:47 PM CDTSevere Thunderstorm WarningDMXMarshall43 min
Aug 26, 9:04 PM CDTSevere Thunderstorm WarningDMXTama41 min
Aug 26, 9:17 PM CDTFlash Flood WarningDMXRinggold, Taylor6 hr
Aug 26, 9:17 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall28 min
Aug 26, 9:20 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Grundy40 min
Aug 26, 9:25 PM CDTSevere Thunderstorm WarningDMXWayne50 min
Aug 26, 9:33 PM CDTSevere Thunderstorm WarningDMXClarke, Union42 min
Aug 26, 9:37 PM CDTSevere Thunderstorm WarningDMXDecatur38 min
Aug 26, 9:44 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall46 min
Aug 26, 10:07 PM CDTSevere Thunderstorm WarningDMXLucas, Monroe38 min
Aug 26, 10:16 PM CDTSevere Thunderstorm WarningDMXDecatur44 min
Aug 26, 10:28 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Wayne47 min
Aug 26, 11:04 PM CDTSevere Thunderstorm WarningDMXMonroe41 min
Aug 26, 11:10 PM CDTSevere Thunderstorm WarningDMXAppanoose50 min
Aug 26, 11:17 PM CDTSevere Thunderstorm WarningDMXWapello43 min
Aug 26, 11:25 PM CDTSevere Thunderstorm WarningDMXDavis50 min
Aug 27, 1:12 AM CDTFlash Flood WarningDMXAppanoose, Davis, Wayne6 hr
Aug 27, 5:58 PM CDTSevere Thunderstorm WarningDMXJasper47 min
Aug 27, 6:05 PM CDTSevere Thunderstorm WarningDMXMadison55 min
Aug 27, 6:09 PM CDTSevere Thunderstorm WarningDMXPoweshiek51 min
Aug 27, 6:19 PM CDTSevere Thunderstorm WarningDMXClarke56 min
Aug 27, 6:29 PM CDTSevere Thunderstorm WarningDMXTama61 min
Aug 27, 6:46 PM CDTSevere Thunderstorm WarningDMXJasper44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.